MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE® SEALED LEAD ACID BATTERY; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE® SEALED LEAD ACID BATTERY; VENTRICULAR (ASSIST) BYPASS
Model Number 109200
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/26/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the yellow wrench lamp and the red battery alarm lamp illuminated when the built-in power module battery purchased for periodic replacement was replaced and switched to battery drive.The built-in battery was not used because the reproducibility was confirmed.
 
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is complete.
 
Additional Manufacturer Narrative
H5 - labeled for single use? correction.H8 - usage of device: correction.Manufacturer's investigation conclusion: the reported event of a red battery alarm with the power module backup battery was confirmed and reproduced.Power module backup battery, serial (b)(6), was returned for analysis in unremarkable condition.The battery was manufactured on 05may2023 and is therefore not expired yet.The voltage of the returned battery was measured to be 10.65v.The battery was plugged into a test unit and caused a red-light alarm on a test power module.The battery was not able to go through a manual discharge and charge cycle.The 12v battery was properly shipped to the customer on (b)(6)2023.The abbott laboratories battery management process and battery transaction history were reviewed, and it was confirmed that this battery was stored and shipped in accordance with abbott requirements.The 12v battery was initially top charged on (b)(6)2023.Batteries are top charged every 90 days to ensure the battery state of charge stays above 70% charge.This is to prevent the 12v batteries from remaining in an unused state for an extended period of time which may result in an overly discharged battery and compromised battery function.At the time the next top charge was due, (b)(6)2023, the battery was already received by the customer; therefore, the procedures were properly followed by battery management staff.The time span between the shipment to the customer and reported event date was approximately 12 months.The root cause of the reported event is consistent with user error due to not charging the battery by the next charge by date.The backup battery was inspected and accepted into the storage location on 18may2023 (inspection batch #gx125).The patient handbook cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.Heartmate 3 instructions for use section 7-¿alarms and troubleshooting¿ and heartmate 3 patient handbook section 5-¿alarms and troubleshooting¿ explain how to properly interpret and troubleshoot atypical alarms.Heartmate 3 instructions for use section 3-¿powering the system¿ states that the power module contains an internal backup battery that provides approximately 30 minutes of backup power to the system during a power emergency.No further information was provided.The manufacturer is closing the file on this event.
 
Additional Manufacturer Narrative
Pma number corrected.Manufacturer's investigation conclusion: the reported event of a red battery alarm with the power module backup battery was confirmed and reproduced.Power module backup battery, serial (b)(6), was returned for analysis in unremarkable condition.The battery was manufactured on 05may2023 and is therefore not expired yet.The voltage of the returned battery was measured to be 10.65v.The battery was plugged into a test unit and caused a red-light alarm on a test power module.The battery was not able to go through a manual discharge and charge cycle.The 12v battery was properly shipped to the customer on 07dec2023.The abbott laboratories battery management process and battery transaction history were reviewed, and it was confirmed that this battery was stored and shipped in accordance with abbott requirements.The 12v battery was initially top charged on 21sep2023.Batteries are top charged every 90 days to ensure the battery state of charge stays above 70% charge.This is to prevent the 12v batteries from remaining in an unused state for an extended period of time which may result in an overly discharged battery and compromised battery function.At the time the next top charge was due, 20dec2023, the battery was already received by the customer; therefore, the procedures were properly followed by battery management staff.The time span between the shipment to the customer and reported event date was approximately 12 months.The heartmate 3 instructions for use section 3 - ¿powering the system¿ instructs to keep the power module plugged into ac power at all times to make sure that the power module backup battery is charged and ready for use in case of power interruption.If the power module is without ac power for approximately 18 hours or more, the power module backup battery may be damaged.A root cause for the reported event was not conclusively determined through this analysis.The backup battery was inspected and accepted into the storage location on 18may2023 per material document (b)(4).The patient handbook cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.Heartmate 3 instructions for use section 7-¿alarms and troubleshooting¿ and heartmate 3 patient handbook section 5-¿alarms and troubleshooting¿ explain how to properly interpret and troubleshoot atypical alarms.Heartmate 3 instructions for use section 3-¿powering the system¿ states that the power module contains an internal backup battery that provides approximately 30 minutes of backup power to the system during a power emergency.The heartmate 3 instructions for use section 3 - ¿powering the system¿ states that the power module contains an internal backup battery that provides approximately 30 minutes of backup power to the system during a power emergency.It instructs to keep the power module plugged into ac power at all times to make sure that the power module backup battery is charged and ready for use in case of power interruption.If the power module is without ac power for approximately 18 hours or more, the power module backup battery may be damaged.Additionally, it is stated that if the power module backup battery is not installed or connected when the power module is plugged in, the power module alarms, indicating that it cannot provide backup power in the event of a power interruption.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE® SEALED LEAD ACID BATTERY
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key20909479
Report Number2916596-2024-07858
Device Sequence Number20945928
Product Code DSQ
UDI-Device Identifier00813024012566
UDI-Public(01)00813024012566(17)260430
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/05/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date04/30/2026
Device Model Number109200
Device Catalogue Number109200
Device Lot NumberGX125
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/26/2024
Supplement Date Received by Manufacturer02/05/2025
08/28/2025
Initial Report FDA Received Date12/11/2024
Supplement Report FDA Received Date02/07/2025
09/05/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/05/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age68 YR
Patient SexMale
Patient Weight62 KG